Results may vary from person to person. We recommend a consultation with a trichologist

Over 240
⭐️⭐️⭐️⭐️⭐️ reviews

For a FREE Hair Assessment

CALL 0207 152 4473

Over 240 ⭐️⭐️⭐️⭐️⭐️ reviews on Trustpilot

For a FREE Hair Assessment

CALL 0207 152 4473

Switch of blood pressure drug might help with hair loss

I am a 39-year-old nurse who is experiencing drastic hair loss. I started taking atenolol for high blood pressure about four months ago. One month after beginning the med, I started losing hair. I have asked the doctors that I work with, and their only advice is to start exercising and try to get off […]

Written by Gary Heron

Posted on: January 25, 2010

Follow us

Health Care

I am a 39-year-old nurse who is experiencing drastic hair loss. I started taking atenolol for high blood pressure about four months ago. One month after beginning the med, I started losing hair.

I have asked the doctors that I work with, and their only advice is to start exercising and try to get off the atenolol altogether. I am going to take that advice, because my biggest fear is losing my hair.

No wonder you worry. Losing a lot of hair is not a pleasant experience. A surprising number of medications can cause hair loss as a side effect.

As you have concluded, atenolol is probably the culprit in your case. What’s more, there is considerable controversy about the effectiveness of atenolol for treating hypertension (The Lancet, Nov. 6, 2004). If diet, exercise and other natural approaches are not adequate for blood pressure control, there are other medicines for hypertension that may be less likely to cause hair loss.

Do you have Hair Loss Problems, read our Hair Loss Help